Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

1992 – Early explorations of the danger AEDs pose to developing babies

Posted in Depacon / Depakene / Depakote

A study done by a team from The Department of Neurology at St. Martino Hospital, in Genoa, Italy, titled “Epilepsy, Pregnancy, and Major Birth Anomalies: an Italian Prospective, Controlled Study”, followed 138 pregnancies, 97 women with epilepsy, and 88 women without epilepsy.  The women were matched for age during 140 pregnancies, and the study evaluated the presence of major congenital malformations, pregnancy outcomes, and seizure frequency in women who used antiepileptic drugs during pregnancy.

The data was correlated them with antiepileptic drugs, type of epilepsy, and plasma levels during pregnancy.  P. Tanganelli, the lead author on the above study states “We compared the two groups regarding type and number of pregnancies; complications during gestation, labor, and delivery; prevalence of abortions (spontaneous or induced); perinatal deaths; and type and prevalence of major malformations.”

The study showed that in 79.7 percent of cases there was no change in seizure frequency during pregnancy.  The rate of major congenital malformations and pregnancy complications were only slightly elevated in women with epilepsy than in women without epilepsy, around 90 percent of epileptic women of child-bearing age will carry to term a healthy child with no congenital malformations.  Tanganelli further states “No single AED used as monotherapy correlated with increased risk of malformations, but polypharmacy with phenobarbital and phenytoin seemed to represent a risk factor. Low socioeconomic status, older age at delivery, and family history of malformations were other risk factors for neonatal malformations.”

The correlation between elevated levels of antiepileptic drugs and an increased risk for the offspring to develop major congenital malformations is well known.  While infrequent seizures during pregnancy may not cause harm to the mother or fetus, chronic seizures have been shown to be quite dangerous for the mother and the developing child.  Doctors recommend their patients be on only one medication for the entirety of their pregnancy if possible.  Some women do not have epilepsy that is controlled well with only one medication and the use of multiple drugs is their only viable option.

Since many studies such have this have shown the risk for birth defects associated with AED therapy during pregnancy, but those risks are not made clear to patients by the manufacturers of many AEDs, AED birth defect lawsuits have been filed around the world.

If your or a loved one used AEDs during pregnancy, especially Depacon (also “Depakene,” and “Depakote,” – a particularly dangerous set of AEDs containing sodium valproate manufactured by Abbott Laboratories), and your child was born with a congenital malformation, you and your family may be entitled to significant financial compensation for the undue injury you have endured.

For more information on Depacon or a free, no-obligation case consultation, do not hesitate to contact our team of Depacon lawyers at the information below.  We have the experience, resources, and skills required to bring the justice you and your loved ones deserve.

(855) 452-5529


Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.